Indiana, 2008Damaging Wind in Indiana, July 12, 2008
July 12, 2008 · NWS ILN · 1 event in 1 county or zone
Severe thunderstorms developed ahead of a cold front during the evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms developed ahead of a cold front during the evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 12, 6:52 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 12, 6:52 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
752 PM EDT SAT JUL 12 2008
.SYNOPSIS...
A COLD FRONT WILL MOVE INTO THE REGION TONIGHT....BRINGING WITH IT THE
THREAT FOR SCATTERED SHOWERS AND THUNDERSTORMS. THIS FRONT WILL
MOVE EAST OF OUR AREA SUNDAY NIGHT. HIGH PRESSURE WILL THEN BUILD
INTO THE REGION...EVENTUALLY SLIDING TO THE EAST COAST...AND
SUBSEQUENTLY PROVIDING DRY CONDITIONS TO OUR ENTIRE AREA FOR THE
REMAINDER OF THE WEEK.
&&
.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
FRONTAL TROUGH WILL SLOWLY MOVE INTO THE ILN FORECAST AREA DURING
THE OVERNIGHT HOURS. FORCING IS NOT ALL THAT ORGANIZED AHEAD OF
THE FRONT. SO HAVE MAINLY CHC POPS EARLY...THEN INCREASING TO
LIKELY AS THE FRONT...WITH MORE ORGANIZED FORCING...MOVES INTO THE
AREA. THE THREAT FOR SOME OF THESE STORMS TO REACH SEVERE LIMITS
IS POSSIBLE...ESPECIALLY THROUGH LATE EVENING. THE BEST MLCAPE
VALUES ARE FOUND ACROSS THE WESTERN PART OF OUR FA...WITH VALUES
REACHING NEAR 3000 J/KG. DEEP LAYER SHEAR IS WEAK AND THE WBZ IS
NEAR 12 KFT AGL. CONVECTIVE INSTABILITY IS QUITE EVIDENT HOWEVER
AS MAX DELTA THETA-E VALUES FORECAST TO NEAR/ABOVE 20 DEG K. SO
FOR THOSE STORMS OBTAINING A STRONG UPDRAFT...THE POTENTIAL FOR
ISOLATED DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALIZED HEAVY
RAINS POSSIBLE FOR SOME OF THESE STORMS AS WELL...GIVEN PWATS
NEAR TWO INCHES.
&&
.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
NAM AND GFS CONTINUE TO SHOW MORE IN THE WAY OF ORGANIZED LINEAR
BDRY LAYER CONVERGENCE IN ASSOCIATED WITH THE FRONT AS IT MOVES
ACROSS OUR AREA ON SUNDAY. STILL NOT THAT CONFIDENT OF HOW FILLED
IN THE RESULTING AREA OF PRECIPITATION COVERAGE WILL BE DURING
THIS TIME...ESPECIALLY DURING THE EARLY PART OF THE DAY. FOR WHILE
THE FORCING IS BETTER ORGANIZED...IT IS NOT THAT STRONG. THUS HAVE
KEPT HIGH END LIKELY POPS IN ASSOCIATION WITH THE FRONTAL PASSAGE.
THE NEXT SET OF MODEL RUNS MAY PROVIDE US MORE REASON TO INCREASE
POPS TO CATEGORICAL.
BY LATE IN THE DAY...MODELS CONTINUE TO INDICATE THE FRONT WITH
ITS ASSOCIATED FORCING WILL MOVE OFF TO OUR ESE. THUS HAVE
DIMINISHED POPS FROM NW-SE...AND ENDING PRECIPITATION BY EARLY
SUNDAY EVENING ACROSS THE SE PART OF OUR FA. HIGH PRESSURE SHOULD
BUILD IN FROM THE WEST SUNDAY NIGHT...PROVIDING THE AREA WITH
DRYER AND LESS HUMID CONDITIONS.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
MUCH OF THE PERIOD IS DRY WITH HIGH PRESSURE ACRS THE OH VLY. 06Z
GFS DEVELOPED A H5 S/W ACRS THE UPPER GREAT LAKES MID WEEK...WHICH
CAUSED A CDFNT TO DROP AS FAR S AS SRN MI/LAKE ERIE LATE WED NGT.
12Z GFS AND 00Z ECMWF KEEP THIS FNT MUCH FARTHER N AS A WRM FNT ACRS
THE UP OF MI.
THEREFORE...KEPT FCST MO SUNNY AND DRY THRU THU. THU INTO FRI A
STRONGER H5 S/W SWINGS E ALONG THE US/CANADIAN BORDER. ASSOCIATED
WITH THIS IS A CDFNT THAT PUSHES OUT OF THE PLAIN INTO THE OH VLY ON
FRI. FNT MOVES ACRS THE FA FRI NGT. HAVE INTRODUCED CHC TSRA AS THE
FNT PUSHES THRU. GFS/ECMWF IN AGREEMENT THAT FNT WILL STILL BE IN
SRN OH SAT MRNG. KEPT POPS FOR THE MRNG HOURS...UNTIL FNT PUSHES S.
DIDNT STRAY TOO FAR FROM GUIDANCE. TEMPS WILL SEE A GRADUAL WARM UP
AS THE WEEK PROGRESSES. DID GO A LITTLE WARMER THU INTO FRI AHEAD OF
FNT.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
STORMS THAT DEVELOPED ACROSS THE AREA LATE THIS AFTERNOON ARE
STARTING TO DIMINISH BUT COULD STILL AFFECT THE COLUMBUS TERMINALS
THROUGH 02Z. THEN FOCUS WILL BE ON LARGE AREA OF SHOWERS AND
THUNDERSTORMS APPROACHING FROM THE WEST. EXTRAPOLATION SUGGESTS
THAT THESE STORMS WILL PUSH ACROSS THE TAF SITES BETWEEN 04Z AND
08Z. AFTER THIS MOVES THROUGH THERE COULD BE SOME ADDITIONAL
DEVELOPMENT OF SHOWERS AND THUNDERSTORMS BEFORE A COLD FRONT
MOVES THROUGH BETWEEN 12Z AND 15Z. CLOUDS WILL DIMINISH LATE IN
THE TAF PERIOD AS DRIER AIR WORKS INTO THE REGION.
OUTLOOK...NO SIGNIFICANT WEATHER.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...JTD
NEAR TERM...JTD
SHORT TERM...JTD
LONG TERM...SITES
AVIATION...
Hazardous weather outlook, Jul 12, 3:15 PM EST, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
415 PM EDT SAT JUL 12 2008
INZ050-058-059-066-073>075-080-KYZ089>096-OHZ034-035-042-043-051-060-
061-070-071-077-132015-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-MERCER-AUGLAIZE-DARKE-SHELBY-MIAMI-PREBLE-MONTGOMERY-
BUTLER-WARREN-HAMILTON-
415 PM EDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT
SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINS...PROMPTING
THE POSSIBILITY FOR LOCALIZED FLASH FLOOD WARNINGS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
KYZ097>100-OHZ026-044>046-052>056-062>065-072>074-078>082-088-132015-
BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-LOGAN-UNION OH-DELAWARE-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
415 PM EDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 12, 5:31 PM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
631 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL CARROLL 39.80N 82.70W
07/12/2008 E0.88 INCH FAIRFIELD OH PUBLIC
&&Special weather statement, Jul 12, 5:51 PM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
651 PM EDT SAT JUL 12 2008
OHZ054-055-122315-
MADISON OH-FRANKLIN OH-
651 PM EDT SAT JUL 12 2008
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FRANKLIN AND
CENTRAL MADISON COUNTIES THROUGH 715 PM EDT...
AT 647 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MADISON LAKE...MOVING EAST AT 34
MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BIG
PLAIN...LILLY CHAPEL...HARRISBURG...URBANCREST AND GROVE CITY.
FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
Local storm report, Jul 12, 8:39 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
939 PM EDT SAT JUL 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND DMG GETTYSBURG 40.12N 84.50W
07/12/2008 DARKE OH LAW ENFORCEMENT
&&Thunderstorm Wind, Franklin
- When
- July 12, 9:00 PM EST to 9:10 PM EST
- Where
- Franklin County, 0.41 mi ENE of St Marys to 1.32 mi ENE of Brookville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 39.351, -85.112
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123084.